Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 476, NWS Birmingham, AL

August 18, 2000Cullman County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 18, 2000, 5:31 PM CDT for Cullman County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2000, 5:31 PM CDT (22:31 UTC)
Expired
Aug 18, 2000, 6:00 PM CDT
In force
29 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Cullman County, AL

The radar

The Birmingham radar (KBMX), 107 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2000-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2000-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
2232 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

334 
WUUS54 KBMX 182232
SVRBHM
ALC043-182300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
531 PM CDT FRI AUG 18 2000

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CULLMAN COUNTY IN NORTH CENTRAL ALABAMA

* UNTIL 600 PM CDT

* AT 523 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CULLMAN...MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...HANCEVILLE
  AND GOOD HOPE.

STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW FIND
SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:10 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Aug 18, 2:10 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
210 PM CDT FRI AUG 18 2000

MODELS IN PRETTY GOOD AGREEMENT WITH MAIN FEATURES THIS PERIOD. COLD
FRONT WILL PUSH SOUTH ACROSS FORECAST AREA THIS EVENING...BEFORE
STALLING OVER SOUTHERN ALABAMA EARLY SATURDAY MORNING. UNSTABLE
AIRMASS...AS WELL AS PRONOUNCED TEMPERATURE GRADIENT IN PLACE
ALONG/AHEAD OF COLD FRONT ACROSS TENNESSEE VALLEY. COLD FRONT WILL
ACT AS A FOCUS FOR SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON
AND EVENING MAINLY NORTH OF TCL-BHM-ANB LINE. SOUTH OF LINE...
CONVECTION WILL DIMINISH QUICKLY AFTER SUNSET. NORTH AND NORTHWEST
FLOW ALOFT WILL BRING COOLER...DRIER AIRMASS IN BEHIND COLD FRONT. ON
SATURDAY AFTERNOON...BOUNDARY WILL BE DRAPED ACROSS SOUTHERN
ALABAMA...PRODUCING WIDELY SCATTERED SHOWERS AND THUNDERSTORMS IN THE
MONTGOMERY AREA. FWC/FAN TEMPS LOOK REASONABLE...WITH TEMPERATURES
MAINLY IN THE 90S.

HSV 069/092 067/092 067 2000
BHM 070/094 068/093 068 2000
MGM 073/096 071/094 070 1221

.BHM...NONE.

83

In the hours before

Special weather statement, Aug 18, 1:30 PM CDT, 4 hours 1 minute before
ALZ001>038-040>050-190030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT FRI AUG 18 2000

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

HOT AND HAZY CONDITIONS WILL EXIST ACROSS NORTH AND CENTRAL
ALABAMA THIS AFTERNOON. THE MERCURY WILL RISE INTO THE 100 TO
105 DEGREE RANGE...WITH HEAT INDICES AS HIGH AS 105 TO 110 DEGREES.
THE ONLY EXCEPTION WILL BE ACROSS THE TENNESSEE VALLEY...WHERE
TEMPERATURES HAVE ALREADY PEAKED FOR THE DAY.

A COLD FRONT LOCATED ACROSS MIDDLE TENNESSEE...WILL CONTINUE MOVING
SOUTHWARD AND INTO NORTHERN ALABAMA...THROUGH THE EVENING HOURS.
SCATTERED THUNDERSTORMS ARE POSSIBLE ALONG AND AHEAD OF THE FRONT
IN NORTHERN ALABAMA. SOME OF THE STORMS WILL HAVE THE POTENTIAL OF
PRODUCING LOCALIZED STRONG WIND GUSTS. ISOLATED STORMS WILL BE
POSSIBLE GENERALLY SOUTH OF INTERSTATE 20.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED THROUGH TONIGHT.

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.